Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS JSJ

September 18, 2014

NWS JSJ issued this severe thunderstorm warning at Sep 18, 2014, 4:34 PM CDT. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2014, 4:34 PM CDT (21:34 UTC)
Expired
Sep 18, 2014, 5:12 PM CDT
In force
38 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 107 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:35 PM CDTTSTM WND DMGQuebradillas, PRTREES AND POWER LINES DOWN ALONG ROAD 113 AT KM 12.6 SECTOR LA ROMANA AND AT KM 4.2 BARRIO SAN ANTONIO.
Sep 18, 4:36 PM CDTTSTM WND DMGQuebradillas, PRTREE DOWN OVER A POWER LINE ON ROAD 119 KM 12.1
Sep 18, 4:40 PM CDTTSTM WND DMGSan Sebastian, PRTREES AND POWER LINES DOWN IN DIFFERENT SECTORS ALONG THE BORDER BETWEEN SAN SEBASTIAN AND QUEBRADILLAS AND ISABELA. POWER OUTAGES REPORTED IN SECTOR SONADOR, SECTOR LOS ROBLES, SECTOR SALTO AND SECTOR CIBAO.
Sep 18, 4:42 PM CDTTSTM WND DMGMoca, PRTREES DOWN IN BARRIO VOLADORAS, SECTO EL HOYO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUCA52 TJSJ 182134
SVRSJU
PRC071-099-115-131-182230-
/O.NEW.TJSJ.SV.W.0001.140918T2134Z-140918T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
534 PM AST THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELA MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF ISABELA...
  MOCA MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF MOCA...
  QUEBRADILLAS MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF QUEBRADILLAS...
  SAN SEBASTIAN MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF SAN SEBASTIAN...

* UNTIL 630 PM AST

* AT 528 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
POTENTIALLY SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
OF 45 TO 60 MPH. THIS STORM WAS LOCATED NEAR QUEBRADILLAS AND 
ISABELA...AND MOVING WEST AT 5 MPH. TORRENTIAL RAINFALL AND FREQUENT 
LIGHTNING CAN BE EXPECTED WITH THIS SEVERE STORM


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS IS POSSIBLE WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS AND TREES!

&&

LAT...LON 1850 6698 1849 6690 1840 6690 1829 6694
      1833 6713 1841 6712 1844 6710 1846 6706
      1848 6706 1850 6710 1852 6710 1853 6704
TIME...MOT...LOC 2132Z 103DEG 5KT 1842 6698

$$

ER/WS
1 follow-up statement
925 
WWCA52 TJSJ 182212
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
612 PM AST THU SEP 18 2014

PRC071-099-115-131-182220-
/O.CAN.TJSJ.SV.W.0001.000000T0000Z-140918T2230Z/
MOCA PR-SAN SEBASTIAN PR-ISABELA PR-QUEBRADILLAS PR-
612 PM AST THU SEP 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR QUEBRADILLAS...ISABELA...SAN
SEBASTIAN AND MOCA MUNICIPALITIES IS CANCELED...

THE STRONG/SEVERE THUNDERSTORM HAD DISSIPATED...THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELED. 

LAT...LON 1850 6698 1849 6690 1840 6690 1829 6694
      1833 6713 1841 6712 1844 6710 1846 6706
      1848 6706 1850 6710 1852 6710 1853 6704
TIME...MOT...LOC 2210Z 103DEG 5KT 1843 6703

$$

ER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:16 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 18, 1:16 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
216 PM AST THU SEP 18 2014

.SYNOPSIS...LEADING EDGE OF TROPICAL WAVE WILL MOVE ACROSS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS TONIGHT. TROPICAL WAVE WILL MOVE
ACROSS THE LOCAL AREA TOMORROW AND WILL EXIT THE REGION FRIDAY
NIGHT. STRONG HIGH PRESSURE WILL EXIT THE EASTERN U.S. AND WILL
MOVE ACROSS THE WESTERN NORTH ATLANTIC DURING THE WEEKEND. ANOTHER
TROPICAL WAVE WILL MOVE ACROSS THE REGION MONDAY.

&&

.DISCUSSION...ISOLATED SHOWERS WITH THUNDERSTORMS DEVELOPED THIS
AFTERNOON OVER COAMO AND VILLALBA. REST OF PUERTO RICO AND THE
U.S. VIRGIN ISLANDS WERE UNDER PARTLY CLOUDY TO SUNNY SKIES.
LEADING EDGE OF TROPICAL WAVE WILL MOVE ACROSS PUERTO RICO AND THE
U.S. VIRGIN ISLANDS TONIGHT. THEREFORE...AN INCREASE IN SHOWERS
AND THUNDERSTORMS IS EXPECTED FROM EAST TO WEST. BETTER CHANCES
FOR SHOWERS TONIGHT WILL BE OVER THE U.S. VIRGIN ISLANDS AND
EASTERN PUERTO RICO. FOR TOMORROW...THE TROPICAL WAVE WILL MOVE
ACROSS THE LOCAL ISLANDS. THE COMBINATION OF THE TROPICAL
WAVE...WITH DAYTIME HEATING AND LOCAL EFFECTS PROMISE TO BRING A
GOOD DEAL OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE
REGION...MAINLY IN THE AFTERNOON HOURS. PRECIPITABLE WATER VALUES
ARE EXPECTED TO BE ABOVE 2.0 INCHES MOST OF THE DAY
TOMORROW...WITH MOISTURE LINGERING THROUGH FRIDAY NIGHT.

WEATHER CONDITIONS WILL IMPROVE QUICKLY...AS A DRIER AIR MASS MOVES
ACROSS THE REGION BEHIND THE WAVE. SUNDAY LOOKS THE DRIEST
DAY...WITH ANOTHER TROPICAL WAVE EXPECTED TO AFFECT THE REGION BY
MONDAY AND TUESDAY NEXT WEEK. AS STRONG HIGH PRESSURE BUILDS NORTH
OF THE AREA DURING THE WEEKEND...PRESSURE GRADIENT WILL
TIGHTEN...WHICH WILL ALLOW TO AN INCREASE IN WINDS ACROSS THE
AREA.

&&

.AVIATION...VFR CONDS EXPECTED TO CONTINUE WITH VCSH/VCTS FOR
ALMOST ALL TAF SITES THIS AFTERNOON AND TONIGHT AS TROPICAL WAVE
APPROACHES FROM THE EAST. AS THE NIGHT PROGRESSES...MVFR CONDS ARE
POSSIBLE FOR ISLANDS TAF SITES...TJSJ AND TJPS. WIND BLO FL150
FROM E TO SE 6-14 KTS BECOMING NW ABV FL300 AT GREATER THAN 25
KTS.

&&

.MARINE...SEAS UP TO 4 FEET AND WINDS UP TO 16 KNOTS ARE EXPECTED
ACROSS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  79  88 /  60  60  10  20
STT  78  89  80  90 /  60  60  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

02/71
Hazardous weather outlook, Sep 18, 4:39 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST THU SEP 18 2014

AMZ710>745-PRZ001>013-190945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
539 AM AST THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY CAUSE A FEW AREAS OF URBAN AND SMALL
STREAM FLOODING THIS AFTERNOON FOR THE INTERIOR AND WESTERN PART
OF PUERTO RICO. FREQUENT DANGEROUS LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

URBAN AND SMALL STREAM FLOODING IS POSSIBLE DURING AFTERNOON SHOWERS
AND THUNDERSTORMS ALONG WITH DANGEROUS LIGHTNING IN STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-190945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
539 AM AST THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 18, 4:15 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
515 PM AST THU SEP 18 2014

PRC027-065-071-115-182200-
HATILLO PR-ISABELA PR-CAMUY PR-QUEBRADILLAS PR-
515 PM AST THU SEP 18 2014

AT 510 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER QUEBRADILLAS...CAMUY AND HATILLO...NEAR
STATIONARY. THIS STRONG THUNDERSTORM IS PRODUCING TORRENTIAL
RAINFALL...FREQUENT LIGHTNING AND MAY PRODUCE GUSTY WINDS OF 25 TO
35 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

ER
Special weather statement, Sep 18, 4:24 PM CDT, 10 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
515 PM AST JUEVES 18 DE SEPTIEMBRE DE 2014

PRC027-065-071-115-182200-
HATILLO PR-ISABELA PR-CAMUY PR-QUEBRADILLAS PR-
515 PM AST JUEVES 18 DE SEPTIEMBRE DE 2014

A LAS 5:10 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA FUERTE TRONADA SOBRE
QUEBRADILLAS...CAMUY Y HATILLO...CASI ESTACIONARIA. ESTA FUERTE
TRONADA ESTA PRODUCIENDO LLUVIAS TORRENCIALES...RELAMPAGOS
FRECUENTES...Y PODRIA PRODUCIR VIENTOS EN RAFAGAS DE 25 A 35 MPH.

FUERTES LLUVIAS PUDIERAN INUNDAR AREAS BAJAS TALES COMO ZANJAS Y
AREAS BAJO PUENTES. EVITE ESTAS AREAS Y NO CRUZE CARRETERAS
INUNDADAS YA QUE ESTAS PUDIERAN ESTAR SOCAVADAS.

RELAMPAGOS FUERTES SE HAN REPORTADO CON ESTAS TORMENTAS. SI ESTA
AFUERA...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS ARBOLES.
MUEVASE AL INTERIOR DE SER POSIBLE.

ER/ACOTTO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 18, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 18, 4:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 18, 4:36 PM CDTSpecial Marine WarningJSJ54 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.